Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 255, NWS Shreveport, LA

July 17, 20095 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 17, 2009, 6:00 AM CDT for 5 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 6:00 AM CDT (11:00 UTC)
Expired
Jul 17, 2009, 6:45 AM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Marion County, TX, Panola County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 64 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:42 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 3:42 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 AM CDT FRI JUL 17 2009

.DISCUSSION...
SYNOPTIC PATTERN HAS SHOWN SIGNS OF CHANGE OVER THE PAST
24 HOURS. UPPER RIDGE THAT HAS HELD FOR THE PAST SEVERAL
WEEKS HAS FINALLY MIGRATED WESTWARD...ALLOWING FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. MANY LOCATIONS
RECEIVED SUBSTANTIAL RAINFALL ALONG WITH STRONG WINDS ASSOCIATED
WITH A VIGOROUS STORM SYSTEM. THIS ACTIVITY WAS ALSO PARTIALLY
ASSOCIATED WITH A COLD FRONT CURRENTLY STRETCHING ACROSS CENTRAL
ARKANSAS AND OKLAHOMA.

THIS FRONT WILL CONTINUE TO DRIFT ACROSS THE NORTHERN PORTIONS OF THE
FOUR STATE REGION TODAY BRINGING COOLER TEMPERATURES AND
SUFFICIENT CLOUD COVER TO PROVIDE A BREAK FROM THE SULTRY 100S
THAT HAVE BEEN PLAGUING THE REGION FOR WEEKS. HOWEVER...THE FRONT
IS NOT EXPECTED TO PROGRESS SOUTH OF I-20 DURING THE WINDOW OF
MAXIMUM HEATING THIS AFTERNOON.

THE MAIN FORECAST CHALLENGE IS DETERMINING IF A REPEAT OF
YESTERDAY EVENINGS EVENT WILL TAKE SHAPE THIS AFTERNOON. 00Z
GLOBAL MODELS HAVE INITIALIZED FAIRLY POORLY WITH RESPECT TO
THE LOCATION AND TIMING OF THE PREVIOUS EVENT. ASSUMING THAT THE
FRONT WILL BE JUST SOUTH OF I-20 BY LATE AFTERNOON...WENT WITH SLIGHT
POPS ACROSS SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. AREAS
SOUTH OF I-20 CAN EXPECT SCATTERED CONVECTION ASSOCIATED WITH THE
PLACEMENT OF THE FRONT AND AN UPPER LEVEL WEAK IMPULSE FORECAST TO
SLIDE SOUTHEAST. CLOUD COVER MAY LIMIT THE ABILITY FOR CONVECTION
TO ORGANIZE SUFFICIENTLY ACROSS MOST AREAS. HOWEVER...EAST CENTRAL
LOUISIANA APPEARS TO BE THE MOST FAVORABLE LOCATION FOR CONVECTIVE
INITIATION.

FRONT IS FORECAST TO STALL ACROSS THE NORTHERN GULF COAST THROUGH
THE WEEKEND INTO MONDAY. CHOSE TO ACCEPT THE ENSEMBLE CONSENSUS
THAT THE FRONT WILL PUSH SOUTH OF THE REGION ALLOWING FOR ONLY
LIMITED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.
HOWEVER...UPPER LEVEL IMPULSES COINCIDING WITH PERIODS OF MAXIMUM
HEATING COULD ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND.

LONG TERM...UPPER LEVEL LOW FORECAST TO DIG SOUTH ACROSS THE
NORTHERN GULF COAST LATE NEXT WEEK SEEMS SOMEWHAT UNREALISTIC TO
CONSIDERING THE AMOUNT OF MODEL UNCERTAINTY THIS RUN. WENT AHEAD
AND ADDED POPS FOR AFTERNOON SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH AN ENHANCED SEA BREEZE ACROSS THE SOUTHERN ZONES LATE IN THE
FORECAST CYCLE. OTHERWISE...WILL CONTINUE TO MONITOR LATER MODEL RUNS
FOR CONSISTENCY. /05/

&&

.AVIATION...
SHORTWAVE ENERGY...EMBEDDED IN THE NW FLOW ALOFT...ASSISTED WITH
SHRA/TSRA DEVELOPMENT ACROSS AREA TERMINALS LATE THURSDAY
AFTERNOON.  WHILE THIS INITIAL REGION MOVES INTO CENTRAL LA...AREA
RADARS SHOW ADDITIONAL SHRA/TSRA DEVELOPING OR MOVING INTO SE OK AND
NE TX.  THIS CONVECTIVE REGION SHOULD AFFECT MY NE TX AIRPORTS EARLY
IN THE 1200 UTC TAF PACKAGE...BEFORE HEADING INTO S AR/N LA SOMETIME
BETWEEN 17/1200-1500 UTC.  EXPECT REDUCED FLIGHT CATEGORIES TO AT
LEAST MVFR DUE TO LOW CIGS AND VSBYS IN VICINITY OF SHRA/TSRA.

A FRONT SHOULD SLOWLY SINK S TOWARD THE IH-20 CORRIDOR FRIDAY.  AS
ADDITIONAL SHORTWAVE TROUGHS DIVE SE IN THE NW FLOW ALOFT...MORE
SHRA/TSRA WILL BE POSSIBLE.  TIMING OF ANY PRECIPITATION WILL BE
TRICKY AT BEST...BUT FLIGHT CATEGORY REDUCTIONS AND GUSTY WINDS ARE
ANTICIPATED IN VICINITY OF ANY CONVECTION.  /D. BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 93 69 91 64 91 / 30 30 30 20 10
MLU 91 68 88 62 89 / 50 30 30 20 10
DEQ 90 62 88 60 91 / 20 20 30 10 10
TXK 90 66 89 61 91 / 20 20 30 10 10
ELD 90 65 88 61 89 / 30 20 30 10 10
TYR 95 70 91 66 91 / 30 30 30 20 10
GGG 94 68 91 64 91 / 30 30 30 20 10
LFK 96 71 94 69 93 / 40 30 30 20 20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/21
Hazardous weather outlook, Jul 17, 6:00 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI JUL 17 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-171800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
600 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
171800-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
600 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAIN AND
PONDING...CAN BE EXPECTED TODAY THROUGH THIS AFTERNOON AS A COLD
FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 17, 12:02 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
07/16/2009                   CADDO              LA   NWS EMPLOYEE

            TREES ARE DOWN AT THE INTERSECTION OF FLOURNOY LUCAS RD
            AND LINWOOD RD.

&&

18
Special weather statement, Jul 17, 3:40 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 AM CDT FRI JUL 17 2009

TXZ096-108>111-170945-
CAMP-FRANKLIN-MORRIS-RED RIVER-TITUS-
340 AM CDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SOUTHERN RED RIVER...TITUS...FRANKLIN...MORRIS AND
       NORTHERN CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA...BOXELDER...CASON...COOKVILLE...DAINGERFIELD...
     HAGANSPORT...LONE STAR...MOUNT PLEASANT...MOUNT VERNON...
     NAPLES...OMAHA...PURLEY...ROCKY BRANCH...US 259 AND I 30
     INTERSECTION AND WILKERSON...

AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
OF CLARKSVILLE TO BOXELDER TO 12 MILES WEST OF SIMMS...MOVING SOUTH
AT 20 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS UP TO
40 MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 17, 4:21 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 AM CDT FRI JUL 17 2009

TXZ112-126-138-171015-
CASS-HARRISON-MARION-
421 AM CDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SOUTHERN CASS...MARION AND NORTHERN HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA...JEFFERSON...KARNACK...LODI...MARSHALL...SMITHLAND AND
     WOODLAWN...

AT 419 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LODI...OR 20 MILES SOUTHWEST OF ATLANTA...
MOVING SOUTHEAST AT 15 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS UP TO
40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 17, 5:02 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 AM CDT FRI JUL 17 2009

ARZ070-071-LAZ001-002-TXZ097-108>112-124>126-136>138-150-171100-
BOSSIER-BOWIE-CADDO-CAMP-CASS-FRANKLIN-GREGG-HARRISON-LAFAYETTE-
MARION-MILLER-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
502 AM CDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     SOUTHERN LAFAYETTE AND MILLER...
IN NORTHWEST LOUISIANA...
     NORTHERN CADDO AND NORTHERN BOSSIER...
IN NORTHEAST TEXAS...
     SOUTHERN BOWIE...SOUTHERN TITUS...SOUTHERN FRANKLIN...MORRIS...
      CASS...CAMP...WOOD...UPSHUR...MARION...HARRISON...
      SMITH...GREGG AND NORTHERN RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     BRIGHTSTAR...DODDRIDGE...FOUKE...GENOA...RAVANNA...TEXARKANA...
     VIVIAN...ATLANTA...BEREA...BIG SANDY...BIVINS...CASON...CEDAR
     SPRINGS...CLARKSVILLE CITY...DAINGERFIELD...DIANA...EAST
     MOUNTAIN...GILMER...GLADEWATER...GOLDEN...HAINESVILLE...
     HALLSVILLE...HARLETON...HAWKINS...HOARD...HUGHES SPRINGS...
     JEFFERSON...JENKINS...KARNACK...KILDARE...KILGORE...LEESBURG...
     LIBERTY CITY...LINDALE...LINDEN...LODI...LONE STAR...LONGVIEW...
     MARSHALL...MAUD...MCLEOD...MINEOLA...NAPLES...NASH...NEWSOME...
     ORE CITY...PITTSBURG...PLEASANT GROVE...QUEEN CITY...QUITMAN...
     REDWATER...ROCKY BRANCH...ROSEWOOD...SCROGGINS...SMITHLAND...
     TYLER...WAKE VILLAGE...WEST MOUNTAIN...WHITE OAK...WHITEHOUSE...
     WINNSBORO AND WOODLAWN...

AT 458 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
TEXARKANA TO 16 MILES NORTHEAST OF GILMER TO 8 MILES SOUTHWEST OF
MINEOLA...MOVING SOUTHEAST AT 15 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS AROUND
40 MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:41 PM CDTSevere Thunderstorm WarningSHVCass49 min
Jul 16, 8:14 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola46 min
Jul 16, 8:50 PM CDTFlash Flood WarningSHVHarrison, Marion3 hr
Jul 16, 9:00 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola60 min
Jul 17, 5:42 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Rusk, Smith, Upshur38 min
Jul 17, 6:38 AM CDTAreal Flood AdvisorySHVGregg, Harrison, Rusk, Upshur3 hr
Jul 16, 7:19 PM CDTSevere Thunderstorm WarningSHVClaiborne, Union41 min
Jul 16, 7:56 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Jackson, Lincoln, Ouachita, Union and 1 more64 min
Jul 16, 9:04 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Lincoln, Ouachita, Union56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.